Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 103, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 20, 2019, 1:12 AM CDT for Fayette County, Lamar County, Pickens County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2019, 1:12 AM CDT (06:12 UTC)
- Expired
- Jun 20, 2019, 2:00 AM CDT
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fayette County, AL, Lamar County, AL, Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 47 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 10:24 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 810 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 12:47 AM CDT, 25 minutes earlier.
Area forecast discussion, Jun 20, 12:47 AM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1247 AM CDT Thu Jun 20 2019 .UPDATE... For 06Z Aviation. && .SHORT TERM... A convective line of strong/severe storms are currently moving eastward across Mississippi at ~60 mph, on track to enter western portions of Central Alabama shortly after midnight. Severe characteristics have been maintained by the MCS thus far with damaging straight-line winds the primary threat. 04 Z RAP mesoanalysis depicts a broad region of MLCAPE upwards of 2,000 J/kg with ~40 kts eff. bulk shear as the MCS moves eastward in association with the convectively induced shortwave. 50-60 kts of westerly flow at 500 mb was also analyzed, with 1,100-1,200 J/kg DCAPE already in place up to the I-59 corridor. 925-850 mb southwesterly flow of ~30 kts appears to be aiding in replenishment of instability and moisture to the system, though there is a CAPE and moisture deficit in front of the line which may act to weaken it as it moves eastward, as well as an eastward weakening trend in mid- level lapse rates. Regardless, a buoyant lower-troposphere and active low-level jet suggests the MCS will pose a severe threat as it moves into portions of the forecast area given lightning and remote sensing trends showing a relatively healthy system as of 0430 Z. Uncertainties remain as to when the line weakens below severe limits tonight, and where the resultant boundary develops for severe potential again on Thursday afternoon. Best forecast thinking as of now suggest severe threats remain generally along and west of I-65 and north of I-59 in the coming hours, areas outlined by Severe Thunderstorm Watch #406. 40/Sizemore Previous short-term discussion: Have removed the chance of any strong storm over Central Alabama this evening. An exiting short wave trough has produced some subsidence in its wake and much of the cloud cover has dissipated north. Some convection still exist along a localized boundary in south central Alabama, but this activity was rather limited. Convection has begun in earnest near the Ark-La-Tex early this evening. This is the beginning of the system that will affect Central Alabama later tonight in one fashion or another. Models are still split in whether the convection holds together as strong to severe as the activity moves in after 1am. It certainly appears there will be a chance this activity keeps some strength, especially northwest as it moves in. Therefore, have held the severe weather outlooks in place with an ever so slightly drop south and east of the slight risk zone. As mentioned previously, the discussions below due handle the conditional situation quite well. 75 .LONG TERM... /Issued at 430 AM CDT/ * A Slight Risk for severe weather on Thursday. * Heat indices of 100-105 F possible Friday through Sunday. Thursday. The advertised shortwave moving across the Southern/Central Plains eastward into the eastern CONUS will bring two possible rounds of severe weather to Central Alabama on Thursday. The first possible threat window opens ~1 AM Thursday morning with a potential ongoing MCS advancing eastward across northern Mississippi and into northern Alabama. This particular threat will carry the chance for damaging straight-line winds up to 60 mph as it moves into the forecast area. This scenario remains at low confidence at this time as the system could very well weaken before it arrives here, though MLCAPE ~2,000 J/kg and 30-40 kts eff. bulk shear across its inflow region suggest maintenance of strong to severe characteristics if the system doesn't become too outflow dominate overnight. Nocturnal 925-850 mb winds ~30-40 kts also suggest the convective system will be actively replenished throughout its journey into our area. As a result, a Slight Risk has been placed across our northwest forecast area as a damaging straight-line wind threat may manifest in the early morning hours Thursday. Thereafter, effects from the possible early-morning MCS will have implications for the second round of potential severe weather in the afternoon & evening. As the overall synoptic shortwave amplifies with eastward progression, height falls & cooling temperatures aloft will overspread our area with a remnant outflow/theta-e gradient across Central Alabama. Wherever this gradient establishes will generally determine the spatial area favorable for convective development in the afternoon. Convergence along this axis will need to be sufficient enough to overcome unfavorable synoptic scale subsidence as confluent flow aloft establishes behind the shortwave trough axis. If lift is sufficient, guidance has certainly maintained favorable thermodynamic variables (MLCAPE upwards of 3,500 J/kg and ~7 C/km mid-level lapse rates) with deep-layer shear ~30-40 kts for severe thunderstorm organization. Thunderstorms will be capable of large hail and damaging convective downbursts considering DCAPE 1,100-1,300 J/kg & 500 mb temperatures -9 to -10 C. As the shortwave continues eastward into Georgia and the Carolinas, flow aloft will veer more northwesterly as upstream ridging amplifies. Because of varying scenarios of how severe threats may manifest in the next 24-48 hours, forecast confidence remains low with a Marginal Risk being maintained for Thursday afternoon & evening in our graphical products. Stay tuned for future forecast updates. Friday through Tuesday. In wake of the exiting shortwave Friday morning, the mid/upper-level pattern will transition to a longwave trough building across the Intermountain West with resultant ridging developing along the Mississippi River Valley. This ridge will continue to strengthen/amplify into the weekend as hot temperatures develop in the afternoons. To make matters worse, a humid, Gulf airmass will linger across the Southeast. As such, heat indices are expected to increase to the 100-105 F range on the afternoons of Fri/Sat/Sun. It appears the hottest afternoons will be Fri/Sat with some locations likely approaching criteria for a Heat Advisory. With this possibility now likely, will be mentioning in the HWO and monitoring trends in temperatures & dewpoints in the next day or so. Looking ahead in to next week shows a relatively active pattern for this time of year to continue with the ridge axis now approaching the East Coast. Rain chances will be on the increase with the upstream trough and associated surface frontal boundary moving in from the northwest. 40/Sizemore && .AVIATION... 06Z TAF Discussion. VFR conditions were present at all terminals at 05z. A line of showers/storms was approaching the Mississippi Alabama state line line and was encountering an atmosphere that was limiting its further development. Therefore, the line has weakened the last hour but still has a good push behind it. Went ahead and tracked the motion and added prevailing thunder at TCL/BHM/EET around 07-08z with some wind gusts. Have lesser confidence in areas east and south with convection. ANB/ASN did get a tempo group as some thunder will be possible. Much lesser idea of how the area will set up near MGM/TOI and have little mention. Due to the increased wind, and mixing with the convective line, took out mention of the MVFR ceilings outside convection at all but TOI at this time. The convection will eventually diminish and southwest winds will increase to around 10-12kts. The storms should set up a boundary and where this boundary ends up will play a role in where storms develop Thursday afternoon. At this time, left mention of PROB30 thunder at all locations. This may eventually be shifted to southern sites only and may push out of the area all together. 75 && .FIRE WEATHER... Rain and thunderstorm chances remain high through Thursday with an active upper-level pattern. Southerly flow and tropical air will keep relative humidity values at or above 60% percent with further recovery after peak heating subsides. KBDI values remain high, but increased low-level moisture & recent rainfall will keep us from reaching critical fire weather criteria. Drier weather with hot afternoon temperatures are expected Friday through Sunday with heat indices likely exceeding 100 degrees. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 87 68 91 70 91 / 70 30 30 20 20 Anniston 89 70 92 72 92 / 60 40 30 20 20 Birmingham 90 72 93 74 94 / 60 40 30 20 20 Tuscaloosa 92 73 95 75 95 / 50 40 30 10 10 Calera 90 71 92 72 92 / 50 40 30 10 20 Auburn 89 72 91 73 91 / 40 40 30 10 20 Montgomery 93 73 95 74 95 / 40 40 30 10 20 Troy 92 72 93 73 94 / 40 40 30 10 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jun 19, 10:17 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1017 PM CDT Wed Jun 19 2019 ALZ011>015-017>050-210630- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1017 PM CDT Wed Jun 19 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Tonight. There is a Marginal to Slight Risk of severe storms after midnight, for the northwest two thirds of Central Alabama. Damaging, straight line winds and large hail are possible. The storms will be near the Mississippi state line around midnight and move across the area overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Marginal Risk for severe weather exists across all of Central Alabama for the remainder of Thursday. Primary threats with storms that re-develop are large hail up to golf ball size and damaging winds up to 60 mph. The strongest storms are expected as early as Noon and may continue through around 11 PM. Heat index values of 100-105 degrees are possible during the afternoon Friday through Sunday, with some locations possibly exceeding 105 degrees. Anyone with plans for outdoor activities should take action to reduce over-exposure and dehydration. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed tonight and Thursday.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:18 AM CDT | Special Weather Statement | BMX | Marion | 57 min |
| Jun 20, 1:24 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 66 min |
| Jun 20, 1:36 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 24 min |
| Jun 20, 1:44 AM CDT | Special Weather Statement | BMX | Etowah | 31 min |
| Jun 20, 1:52 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Marion, Tuscaloosa, Walker, Winston | 68 min |
| Jun 20, 2:07 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale | 53 min |
| Jun 20, 2:29 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Greene, Jefferson, Perry, Shelby, Sumter | 76 min |
| Jun 20, 2:45 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 75 min |
| Jun 20, 3:06 AM CDT | Special Weather Statement | BMX | Autauga, Chilton | 54 min |
| Jun 20, 3:21 AM CDT | Special Weather Statement | BMX | Calhoun, Etowah, St. Clair, Talladega | 54 min |
| Jun 20, 3:25 AM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair | 64 min |
| Jun 20, 3:36 AM CDT | Special Weather Statement | BMX | Coosa | 54 min |
| Jun 20, 4:01 AM CDT | Special Weather Statement | BMX | Autauga, Elmore, Lowndes, Montgomery | 59 min |
| Jun 20, 4:09 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 38 min |
| Jun 20, 4:11 AM CDT | Special Weather Statement | BMX | Clay, Cleburne, Randolph | 64 min |
| Jun 20, 4:15 AM CDT | Special Weather Statement | BMX | Tallapoosa | 60 min |
| Jun 20, 1:25 PM CDT | Special Weather Statement | BMX | Macon | 35 min |
| Jun 20, 1:58 PM CDT | Special Weather Statement | BMX | Macon | 47 min |
| Jun 20, 2:22 PM CDT | Special Weather Statement | BMX | Russell | 53 min |
| Jun 20, 2:26 PM CDT | Special Weather Statement | BMX | Pike | 34 min |
| Jun 20, 2:47 PM CDT | Special Weather Statement | BMX | Barbour | 28 min |
| Jun 20, 2:58 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 30 min |
| Jun 20, 3:05 PM CDT | Special Weather Statement | BMX | Russell | 40 min |
| Jun 20, 3:11 PM CDT | Special Weather Statement | BMX | Montgomery | 34 min |
| Jun 20, 3:31 PM CDT | Special Weather Statement | BMX | Bullock | 44 min |
| Jun 20, 5:29 PM CDT | Special Weather Statement | BMX | Barbour | 46 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.